Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Reno, NV

June 16, 2019Mono County, California

NWS Reno, NV issued this flash flood warning at Jun 16, 2019, 4:30 PM PDT for Mono County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 4:30 PM PDT (23:30 UTC)
Expired
Jun 16, 2019, 6:41 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The Reno radar (KRGX), 121 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WGUS55 KREV 162330
FFWREV
CAC051-170230-
/O.NEW.KREV.FF.W.0003.190616T2330Z-190617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
430 PM PDT Sun Jun 16 2019

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Northern Mono County in northern California...

* Until 730 PM PDT.

* At 428 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Slinkard burn scar along Highway 89 between 
  US 395 and Monitor Pass. A debris flow is expected to begin 
  shortly.

* The debris flow can consist of  rock, mud, vegetation and other 
  loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Dangerous flooding of creeks 
and roads is likely. The heavy rains will likely trigger rockslides 
and debris flows in steep terrain, especially in and around these 
areas.

&&

LAT...LON 3864 11961 3866 11962 3870 11959 3871 11958
      3870 11956 3864 11953

$$

CL
2 follow-up statements
832 
WGUS75 KREV 170013
FFSREV

Flash Flood Statement
National Weather Service Reno NV
513 PM PDT Sun Jun 16 2019

CAC051-170230-
/O.CON.KREV.FF.W.0003.000000T0000Z-190617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
513 PM PDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHERN MONO COUNTY...

At 509 PM PDT, Doppler radar indicated thunderstorms remained over 
the Slinkard burn scar. Rainfall rates over the burn scar have 
decreased, but rain will continue for at least the next half hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Dangerous flooding of creeks 
and roads is likely. The heavy rains will likely trigger rockslides 
and debris flows in steep terrain, especially in and around these 
areas.

&&

LAT...LON 3864 11961 3866 11962 3870 11959 3871 11958
      3870 11956 3864 11953

$$

CL
857 
WGUS75 KREV 170141
FFSREV

Flash Flood Statement
National Weather Service Reno NV
641 PM PDT Sun Jun 16 2019

CAC051-170149-
/O.CAN.KREV.FF.W.0003.000000T0000Z-190617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
641 PM PDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING FOR NORTHERN MONO COUNTY IS CANCELLED...

The threat of heavy rain has ended. Flooding is no longer expected 
to pose a threat, but rain may continue over the next hour. Please 
continue to heed any remaining road closures.

LAT...LON 3864 11961 3866 11962 3870 11959 3871 11958
      3870 11956 3864 11953

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:09 PM PDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 2:09 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
209 PM PDT Sun Jun 16 2019

.SYNOPSIS...

Thunderstorms remain possible each day through Monday especially
near high terrain. As the airmass dries out starting Tuesday with
high pressure building overhead, temperatures trend upward and
humidities drop. By Thursday, low pressure moving into the
Pacific Northwest will result in cooling along with increased
winds.

&&

.DISCUSSION...

* Changes: No meaningful changes to t-storm probabilities next
  couple days but have lowered temps a bit late week along with
  increasing winds Wednesday into Thursday.

* Thunderstorms: With mix of instability and passing shortwaves,
  storms remain a good bet this afternoon/evening and again Monday
  before fading from view Tuesday onward as drier and more stable
  airmass moves in. Already some buildups over the high terrain
  and even some south of the Black Rock Desert. Latest SPC HREF
  guidance, which has performed decently, paints the typical areas
  for convection - Tahoe, Eastern Sierra, and high terrain of W
  Nevada plus some isolated cells downwind of Lassen Peak. Typical
  impacts anticipated: strong outflow winds to 50 mph, small
  hail, lightning, and localized flash flooding especially near
  burn scars.

* Pattern Shift Late Week: Strong ridge works into the region
  Tuesday into Wednesday leading to hot temps but nothing
  excessive. Some heat health impacts are possible for sensitive
  groups and those outside for prolonged periods. Ensemble
  guidance continues to show fairly significant trough diving into
  the Pac NW starting Thursday leading to a breakdown of the
  ridge. Not enough moisture for storms but this will lead to an
  increase in winds Wednesday and Thursday. Localized fire weather
  concerns are possible for lower elevation areas where grasses
  have cured already. This trough will also swing a front through
  leading to a noticeable drop in temperatures. Latest MOS now
  showing mid-70s at RNO Friday. Wow! Not record low-max material
  but respectable. Troughiness hangs around much of the western US
  into early next week - remind you of May? March? February??
  Ridges lately are having a tough time sustaining themselves for
  prolonged periods. So this pattern favors near to slightly below
  normal temps with periods of breezy conditions in our region
  into next week.

-Chris

&&

.AVIATION...

Thunderstorms remain the primary aviation weather hazard through
Monday. Terrain driven storms over the Sierra and nearby high
terrain develop during the early afternoon hours each day the push
off to the east/southeast into the evening. Typical hazards with
strong outflow winds to 40 kts, small hail, lightning, and brief
periods of MVFR conditions in heavy rain.

SPC HREF guidance really hits the Eastern Sierra into Central
Nevada today and again Monday with risks for storms. This seems
reasonable and has been performing well recently. Rough
probabilities of t-storm impacts including outflows at TAF sites
look something like this:

* RNO: Sunday 25%, Monday 5%, Tuesday 0%
* CXP: Sunday 40%, Monday 10%, Tuesday 0%
* TRK/TVL: Sunday 60%, Monday 15%, Tuesday 1%
* MMH: Sunday 80%, Monday 65%, Tuesday 15%

-Chris

&&

.HYDROLOGY...

* No big changes here. Latest river simulations are bringing
  Walker River to flood stage at Mason/Yerington a bit sooner than
  before. But those increased flows will be predicated on enough
  snowmelt. If t-storm coverage is dense enough clouds have
  inhibit melt enough to matter so the next couple days will be
  interesting to watch.

* Peak flows on many rivers and streams are likely to occur
  Thursday- Friday, about a day or so after the hottest temps.
  Then flows will likely drop quite a bit if these cooler (or at
  least closer to normal) temperature scenarios pan out starting
  Friday.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 16, 1:56 PM PDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service RENO NV
156 PM PDT Sun Jun 16 2019

CAZ071>073-NVZ002-003-170000-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
156 PM PDT Sun Jun 16 2019

...Thunderstorms Developing Across the Sierra and Western
Nevada...

* Through 5 PM scattered thunderstorms will continue to develop
  across the Sierra and far Western Nevada. Some areas impacted
  include Lassen National Park, Portola, Truckee and Lake Tahoe,
  Mt Rose, Reno and Carson City, Minden, Bridgeport, Mono Lake,
  and Mammoth Lakes. Storms will be somewhat slow moving,
  generally to the east around 5 to 10 mph.

* Impacts from storms will include: strong and erratic outflow
  winds to 50 mph, frequent lightning, small hail, periods of
  heavy rain, and rapid temperature drops. Localized flooding is
  possible if heavy rains persist enough, including mudslides near
  old burn scars.

* With storms developing, NOW is the time to seek a safe sturdy
  shelter indoors or in a car, if you are outdoors hiking or on
  the lake. Lightning is a real safety hazard even if the storms
  are relatively weak, and can strike 5 to 10 miles away from the
  storm core. No place outdoors is completely safe from lightning.

http://weather.gov/reno
Local storm report, Jun 16, 4:08 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 SE SONORA PASS        38.30N 119.59W
06/16/2019  E0.70 INCH       MONO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL - APPROXIMATELY 20
            CARS ARE STUCK ON SONORA PASS DUE TO
            ACCUMULATING HAIL.

&&

BB
Special weather statement, Jun 16, 4:25 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Reno NV
425 PM PDT Sun Jun 16 2019

CAZ072-073-170030-
Greater Lake Tahoe Area CA-Mono CA-
425 PM PDT Sun Jun 16 2019

...Accumulating hail over Ebbetts Pass...

At 422 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ebbetts Pass, or 13 miles southwest of Topaz Lake. This storm was
nearly stationary.

Nickel size hail may be covering the roadway. Do not attempt to
drive over Ebbetts Pass at this time. Check road conditions with
CalTrans.

Locations impacted include...
Markleeville and Ebbetts Pass and Monitor Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms. Hikers without proper gear could be at risk for
hypothermia.

&&

LAT...LON 3849 11974 3860 11986 3870 11981 3866 11958
      3851 11957 3848 11973
TIME...MOT...LOC 2322Z 240DEG 0KT 3860 11976

CL

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:58 PM PDTFlash Flood WarningREVMono92 min
Jun 16, 3:14 PM PDTAreal Flood AdvisoryREVNevada2 hr
Jun 16, 4:25 PM PDTSpecial Weather StatementREVAlpine65 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.